Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Jackson, MS

June 6, 2024Forrest County, Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 6, 2024, 6:30 AM CDT for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2024, 6:30 AM CDT (11:30 UTC)
Expired
Jun 6, 2024, 9:30 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS, Marion County, MS

The radar

The Hammond radar (KHDC), 94 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:49 AM CDTRAIN 2.713 Nne Pine Grove, MS1-hour rainfall total at personal weather station KMSPURVI13 north of Purvis. It measured 5-minute accumulations of 0.7 inches between 614 to 619 am, and 0.89 inches between 619 to 624 am.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2825 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2825 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

300 
WGUS54 KJAN 061130
FFWJAN
MSC035-073-091-061430-
/O.NEW.KJAN.FF.W.0049.240606T1130Z-240606T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
630 AM CDT Thu Jun 6 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Marion County in south central Mississippi...
  Forrest County in southeastern Mississippi...
  Lamar County in southeastern Mississippi...

* Until 930 AM CDT.

* At 630 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hattiesburg, Petal, Columbia, West Hattiesburg, Purvis, Oak Grove, 
  Sumrall, Rawls Springs, Baxterville, Kokomo, Pine Ridge, Pine 
  Burr, Improve, Rock Hill, Pickwick, Bunker Hill, Sandy Hook, 
  McLaurin, Sunrise and Morgantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3107 8984 3107 8992 3113 8994 3113 9001
      3118 9001 3118 9003 3125 9004 3143 8976
      3143 8915 3108 8915 3101 8934 3101 8984

FLASH FLOOD...RADAR INDICATED

$$

sas20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 5:34 AM CDT, 56 minutes earlier.

Area forecast discussion, Jun 6, 5:34 AM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
534 AM CDT Thu Jun 6 2024

...New AVIATION...

.DISCUSSION...
Issued at 414 AM CDT Thu Jun 6 2024

Today and tonight:

Low pressure will begin to shift east as a cold front pushes south
across the area today. Rain and storms will remain possible along
and ahead of the front where moisture remains abundant, mainly
the southeastern half of the area. Storms will gradually shift
southeastward as the cold front continues to sag. Storms taper off
tonight as a drier, post frontal airmass takes hold, with quiet
conditions likely to persist over the next couple days./SAS

Friday through Wednesday:

A stronger than normal ridge of high pressure aloft will migrate
from the Southern High Plains to over the Gulf Coast Friday into
this weekend - shifting the focus for above normal temperatures
towards our area especially for Sunday. As such, precip is not
expected Friday or Saturday, but a "cold front" nudged southward
into our forecast area Sunday afternoon/evening time frame is likely
to trigger some amount of convection as it moves southward. At this
time it appears that anticipated peak heat index values ahead of
this front could be in the 100-105 degree range. If afternoon dew
points hang on in the lower 70s before the front's arrival without
too much mixing, the heat threat could be enough to warrant a Heat
Advisory for a part of the area. Regardless, it will be a hot day
with potentially unstable air south of the arriving front. It's
conceivable that storms developing north of our area could make a
run southward through the afternoon and evening hours, so have
nudged the Slight Chance POPs a little farther south compared to NBM
guidance on Sunday and boosted POPs some into Sunday night. Some
chance for rain will linger around the Coastal regions through the
middle of the week as an uncertain evolves with a few shortwaves
rippling over the South. /NF/

&&

.AVIATION...
(12Z TAFS)
Issued at 532 AM CDT Thu Jun 6 2024

VFR will prevail for most sites. Ongoing rain in the vicinity of
PIB and HBG will keep visibility and ceilings mostly MVFR with
occasional IFR this morning. Ceilings should lift to VFR by mid
morning at these sites. Later this afternoon, scattered showers
and thunderstorms are possible in this area. Elsewhere will remain
dry. Winds will be from the west northwest around 5 to 10
mph./SAS/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  70  89  63 /  20   0   0   0
Meridian      89  68  91  63 /  30   0   0   0
Vicksburg     89  70  89  65 /  10   0   0   0
Hattiesburg   90  71  93  66 /  50   0   0   0
Natchez       88  69  90  65 /  10   0   0   0
Greenville    91  70  89  66 /  10   0   0   0
Greenwood     90  69  88  63 /  10  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

SAS20/NF/SAS20

In the hours before

Local storm report, Jun 6, 5:51 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
551 AM CDT Thu Jun 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Dmg     3 SW NAS Meridian       32.52N 88.58W
06/05/2024                   Lauderdale         MS   Public

            Trees were blown down in the vicinity of
            Rabbit Road and Will Butchee Road. Report
            relayed via Facebook.

&&

NF
Local storm report, Jun 6, 5:52 AM CDT, 38 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
552 AM CDT Thu Jun 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Tstm Wnd Dmg     Philadelphia            32.78N 89.10W
06/05/2024                   Neshoba            MS   Emergency Mngr

            Corrects previous tstm wnd dmg report from
            Philadelphia. Neshoba County EOC reported
            trees down on a home. Other trees were
            broken or uprooted in the area as well.

&&

NF
Local storm report, Jun 6, 5:55 AM CDT, 35 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
555 AM CDT Thu Jun 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tstm Wnd Dmg     2 S Lauderdale          32.49N 88.51W
06/05/2024                   Lauderdale         MS   Public

            Corrects previous tstm wnd dmg report from 2
            S Lauderdale. A big tree was blown down in
            the Dalewood area, and an outdoor umbrella
            was lofted and broke the window on a home.
            Reports and picture relayed via Facebook.

&&

NF
Local storm report, Jun 6, 6:00 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
600 AM CDT Thu Jun 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Flood            Philadelphia            32.77N 89.12W
06/05/2024                   Neshoba            MS   Public

            A few inches of water were on Line Avenue.
            Report and picture relayed via Facebook.

&&

NF
Local storm report, Jun 6, 6:22 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
622 AM CDT Thu Jun 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tstm Wnd Dmg     Newton                  32.32N 89.16W
06/05/2024                   Newton             MS   Broadcast Media

            A tree was blown down in Newton.

&&

NF
Local storm report, Jun 6, 6:29 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Jackson MS
629 AM CDT Thu Jun 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Dmg     3 N Kewanee             32.47N 88.44W
06/05/2024                   Lauderdale         MS   Broadcast Media

            A pine tree was blown down across Cuba Road.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:49 AM CDTSpecial Weather StatementJANForrest, Jones, Lamar, Marion86 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.